West Virginia, 2001

Flash Flooding in West Virginia, May 22, 2001

May 22, 2001 · NWS RLX · 8 events in 8 counties and zones

Rains of 1 to 2 inches were widespread. The most significant flooding on this date, in terms of damage, was in southern Kanawha County.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$420,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Rains of 1 to 2 inches were widespread. The most significant flooding on this date, in terms of damage, was in southern Kanawha County. The Kanawha River crested, the second time this month, around 22.5 feet at Charleston, on the 23rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at May 22, 9:05 AM EST, 25 minutes earlier.

Area forecast discussion, May 22, 9:05 AM EST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
1005 AM EDT TUE MAY 22 2001

LATEST MESOETA SHOWS CAPE "RIDGE" OVER AND EAST OF OHIO RIVER THIS
AFTERNOON WITH THE 500 FLOW BEING FAIRLY PARALLEL TO THE FRONT WHICH
SHOULD SLOW IT'S PROGRESS THIS MORNING AND EARLY AFTERNOON.  WE WILL
ALSO BE CLOSE TO THE LEFT FRONT OF THE 250 JET THIS AFTERNOON.  AS A
RESULT I HAVE JUST KEPT THE FLASH FLOOD WATCH ALTHOUGH THE AREA IN
OHIO LOOKS LESS LIKELY.  TIMING AND ALIGNMENT OF THINGS THIS
AFTERNOON WILL HAVE TO BE WATCHED CLOSELY.

ADJUSTED TONIGHT FORECAST AS THE FRONT SHOULD FINALLY MAKE IT WITH
ALL MODELS CLEARING THINGS OUT.  TOOK OUT PRECIPITATION AND GAVE
CLEARING.

.RLX...
WV...FLASH FLOOD WATCH TODAY FOR ZONES WVZ005>011...
     WVZ013>020...WVZ024>040...WVZ046>047.
VA...FLASH FLOOD WATCH TODAY FOR ZONES VAZ003>004.
KY...FLASH FLOOD WATCH TODAY FOR ZONES
     KYZ101>103...KYZ105.
OH...FLASH .FLOOD WATCH TODAY FOR ZONES
     OHZ066>067...OHZ075>076...OHZ083>087.

.END/AAR

In the hours before

Special weather statement, May 22, 4:00 AM EST, 5 hours 30 minutes before
VAZ003-004-WVZ010-011-015>020-024>040-046-047-221600-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
500 AM EDT TUE MAY 22 2001

...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY...

A SLOW MOVING COLD FRONT WILL MOVE EASTWARD ACROSS OUR REGION
TODAY...BRINGING TRAINING SHOWERS AND THUNDERSTORMS WITH IT.
UNSTABLE AND HUMID AIR WILL LINGER OVER OUR REGION AHEAD OF THE
FRONT. AS A RESULT...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS
ACROSS CENTRAL WEST VIRGINIA...EASTWARD INTO THE WEST VIRGINIA
MOUNTAINS...AS WELL AS BUCHANAN AND DICKENSON COUNTIES IN SOUTHWEST
VIRGINIA.

BOTH DAMAGING WINDS AND LARGE HAIL WILL BE POSSIBLE TODAY.

DUE TO THE ADDITIONAL THREAT OF HEAVY RAINFALL...A FLASH FLOOD
WATCH IS IN EFFECT FOR TODAY.

.END/NMB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 flash flood. Local standard time, as filed.

Flash Flood, Lincoln

When
May 22, 9:30 AM EST to 1:30 PM EST
Where
Lincoln County, Griffithsville
Property damage
$10,000
Reported by
DEPT OF HIGHWAYS
Coordinates
38.175, -82.070 (the zone’s center; the record gives no point)

Roads were flooded and damaged.

Flash Flood, Kanawha

When
May 22, 10:00 AM EST to 2:00 PM EST
Where
Kanawha County, 5 mi S of Charleston
Property damage
$300,000
Reported by
NEWSPAPER
Coordinates
38.337, -81.528 (the zone’s center; the record gives no point)

The headwaters of Davis Creek, including Trace Fork flooded. About 6 homes received damage. Minor overflow occurred elsewhere in the county.

Flash Flood, Roane

When
May 22, 10:30 AM EST to 5:00 PM EST
Where
Roane County, Countywide
Deaths
1 direct, 0 indirect
Property damage
$35,000
Reported by
EMERGENCY MANAGER
Coordinates
38.714, -81.348 (the zone’s center; the record gives no point)

Streams overflowed and blocked county roads, plus city streets in Spencer. A 2 year old boy, playing outside at home, fell into swollen Dog Run, near Newton around 1700E. No one saw the boy fall in the stream. The stream was bankfull at the time, with no flooding at that site. The boy's body was found about 2 hours later.

Flash Flood, Logan

When
May 22, 11:00 AM EST to 3:00 PM EST
Where
Logan County, Countywide
Property damage
$10,000
Reported by
DEPT OF HIGHWAYS
Coordinates
37.832, -81.935 (the zone’s center; the record gives no point)

Numerous streams overflowed onto roads, but no dwellings were severely impacted.

Flash Flood, Wyoming

When
May 22, 11:00 AM EST to 3:00 PM EST
Where
Wyoming County, Glen Rogers
Property damage
$25,000
Reported by
GENERAL PUBLIC
Coordinates
37.610, -81.549 (the zone’s center; the record gives no point)

Overflowing streams caused minor damage to roads and homes.

Flash Flood, Raleigh

When
May 22, 11:00 AM EST to 3:00 PM EST
Where
Raleigh County, Rock Creek
Property damage
$15,000
Reported by
EMERGENCY MANAGER
Coordinates
37.771, -81.249 (the zone’s center; the record gives no point)

Rock Creek and Winding Gulf were 2 of the streams that flooded roads.

Flash Flood, McDowell

When
May 22, 1:30 PM EST to 3:00 PM EST
Where
McDowell County, Iaeger
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
37.379, -81.654 (the zone’s center; the record gives no point)

Streams flooded roadways.

Flash Flood, Clay

When
May 22, 2:25 PM EST to 3:30 PM EST
Where
Clay County, Nebo
Property damage
$20,000
Reported by
EMERGENCY MANAGER
Coordinates
38.463, -81.075 (the zone’s center; the record gives no point)

Streams flooded roads and surrounded mobile homes. Underpinning of trailers were damaged.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Roane2001-05-222MaleOutside/Open AreasDirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2001Every state in 2001This day in weather historyWarnings in West Virginia, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5245146, 5245145, 5245370, 5245371, 5245372, 5245374, 5245373, 5245375.